Funnel Cloud, Bledsoe
- When
- May 1, 6:10 PM CST
- Where
- Bledsoe County, 2.36 mi NNE of Tiptop
- Reported by
- Emergency Manager
- Coordinates
- 35.660, -85.200
The public reported a funnel cloud 4.5 miles north of Pikeville.
A strong low-level flow of very moist air converged over the Tennessee valley beneath a belt of very fast high altitude jet stream wind. low level lifting was enhanced along a nearly west through east oriented quasi-stationary frontal boundary in place near the Southern Tennessee border.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A strong low-level flow of very moist air converged over the Tennessee valley beneath a belt of very fast high altitude jet stream wind. In addition...low level lifting was enhanced along a nearly west through east oriented quasi-stationary frontal boundary in place near the Southern Tennessee border.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 1, 5:30 PM CST, 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 730 PM EDT SAT MAY 1 2010 .AVIATION...AREA OF STRONG CONVECTION BUILDING EAST TOWARD THE TAF SITES THIS EVENING AND FORECAST SOME MVFR REDUCTION IN VSBY AS SOME HIGH RAINFALL RATES OCCUR WITH THE PASSAGE OF THE STORMS. CEILINGS SHOULD MAINLY STAY MVFR. BELIEVE CONVECTION WILL WEAKEN TO SOME STRATIFORM -SHRA BY LATE EVENING BEFORE ENDING SHORTLY AFTER MIDNIGHT. USED SOME LOW MVFR CEILINGS AT CHA LATER TONIGHT CLOSER TO THE HIGHER DEWPOINT AIR. ATMOSPHERE WILL BE A LITTLE MORE CONDUCIVE TO CONVECTIVE DEVELOPMENT ON SUNDAY ESPECIALLY LATER IN THE DAY AS A COOL FRONTAL BOUNDARY APPROACHES THE SOUTHERN APPALACHIAN REGION. BEST CHANCE OF DETERIORATING CONDITIONS INSIDE THE TAF PERIOD WILL BE AT CHA LATER IN THE AFTERNOON. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 745 PM EDT SAT MAY 1 2010 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-020945- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 745 PM EDT SAT MAY 1 2010 /645 PM CDT SAT MAY 1 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TONIGHT THERE IS A CHANCE OF SEVERE WEATHER ACROSS THE SOUTHERN HALF OF EAST TENNESSEE...GENERALLY ALONG AND SOUTH OF CROSSVILLE TO KNOXVILLE. ISOLATED TORNADOES...DAMAGING WINDS...AND LOCALIZED FLASH FLOODING ARE POSSIBLE. RAINFALL WILL AVERAGE BETWEEN 1 AND 2 INCHES ACROSS THE PLATEAU COUNTIES AND SOUTHEAST TENNESSEE TO ONE-HALF INCH OR LESS OVER NORTHEAST TENNESSEE...SOUTHWEST VIRGINIA...AND SOUTHWEST NORTH CAROLINA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ...THERE IS A CHANCE OF SEVERE WEATHER SUNDAY AFTERNOON AND EVENING ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA...AND SOUTHWEST NORTH CAROLINA... ...HEAVY RAINS UP TO 4 INCHES MAY PRODUCE FLASH FLOODING LATE SUNDAY THROUGH EARLY MONDAY MORNING ACROSS ALL AREAS... A COLD FRONT WILL MOVE SLOWLY SOUTHEAST ACROSS THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS SUNDAY AND SUNDAY NIGHT. THE AIR-MASS AHEAD OF THE FRONT WILL BE WARM...MOIST AND UNSTABLE PRODUCING WIDESPREAD THUNDERSTORMS. DUE TO THE STRONG WINDS ALOFT AND INSTABILITY...SOME OF THESE STORMS MAY BECOME SEVERE SUNDAY AFTERNOON AND EVENING. THE MAIN THREAT WILL BE ISOLATED TORNADOES... DAMAGING WINDS...AND TORRENTIAL RAINS. FLASH FLOODING WILL BE POSSIBLE SUNDAY AFTERNOON THROUGH EARLY MONDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND SUNDAY AFTERNOON THROUGH EARLY MONDAY MORNING. DH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 250 PM EDT SAT MAY 1 2010 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-020800- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...ONEIDA... LA FOLLETTE...TAZEWELL...SNEEDVILLE...ROGERSVILLE...KINGSPORT... BRISTOL...MOUNTAIN CITY...WARTBURG...CLINTON...OAK RIDGE... MAYNARDVILLE...RUTLEDGE...MORRISTOWN...NEWPORT...COSBY... GREENEVILLE...CEDAR CREEK...JOHNSON CITY...ERWIN...ELIZABETHTON... ROAN MOUNTAIN...KINGSTON...LENOIR CITY...KNOXVILLE...DANDRIDGE... MARYVILLE...CADES COVE...SEVIERVILLE...GATLINBURG...DUNLAP... PIKEVILLE...DAYTON...DECATUR...ATHENS...MADISONVILLE... COKER CREEK...JASPER...CHATTANOOGA...CLEVELAND...BENTON... DUCKTOWN...JONESVILLE...WISE...NORTON...GATE CITY...LEBANON... ABINGDON 250 PM EDT SAT MAY 1 2010 /150 PM CDT SAT MAY 1 2010/ ...SIGNIFICANT RAIN EVENT POSSIBLE SUNDAY INTO MONDAY WITH THE POTENTIAL TO CAUSE FLOODING... A MAJOR SPRING STORM SYSTEM IS APPROACHING THE TENNESSEE VALLEY AND IS EXPECTED TO BRING COPIOUS AMOUNTS OF GULF MOISTURE INTO THE REGION. DIFFERENT COMPUTER MODELS SHOW DIFFERENT TIMING AND PRECIPITATION AMOUNTS...SO IT WILL BE NECESSARY TO MONITOR CLOSELY. RAINFALL AMOUNTS OF UP FOUR INCHES ARE POSSIBLE...ESPECIALLY ON THE CUMBERLAND PLATEAU. RIVERS IN EAST TENNESSEE...EXTREME SOUTHWEST VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA ARE ON THE LOW SIDE. ALSO...TOTAL RAIN THIS YEAR HAS BEEN QUITE A BIT BELOW NORMAL. THIS WILL HELP TO LESSEN THE LIKELIHOOD OF FLOODING. NEVERTHELESS...A PROLONGED PERIOD OF HEAVY RAIN MAY CAUSE FLOODING IN SOME LOCATIONS. THERE IS ALSO A SLIGHT RISK FOR SEVERE THUNDERSTORMS SUNDAY INTO MONDAY MORNING...WITH DAMAGING WINDS THE PRIMARY THREAT. AN ISOLATED TORNADO CAN ALSO NOT BE RULED OUT. THE NATIONAL WEATHER SERVICE IN MORRISTOWN TENNESSEE WILL ISSUE UPDATES TO THIS NOTICE...AS NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 621 PM EDT SAT MAY 1 2010 TNZ082-012330- BLEDSOE TN- 521 PM CDT SAT MAY 1 2010 ...SIGNIFICANT WEATHER ADVISORY FOR BLEDSOE COUNTY UNTIL 630 PM CDT... AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS 8 MILES EAST OF SPENCER...WHICH WERE MOVING EAST AROUND 40 MPH. WIND GUSTS UP TO 40 MPH AND DANGEROUS CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THESE STORMS. LOCALLY HEAVY RAINS MAY ALSO OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN! DMG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 704 PM EDT SAT MAY 1 2010 TNZ035-036-067-020000- ANDERSON TN-MORGAN TN-ROANE TN- 704 PM EDT SAT MAY 1 2010 ...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...ANDERSON AND ROANE COUNTIES UNTIL 800 PM EDT... AT 700 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES WEST OF WARTBURG TO 9 MILES SOUTH OF FAIRFIELD GLADE...WHICH WERE MOVING EAST AT 45 MPH. WIND GUSTS UP TO 40 MPH AND DANGEROUS CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THESE STORMS. LOCALLY HEAVY RAINS MAY ALSO OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN! DMG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 736 PM EDT SAT MAY 1 2010 TNZ081-082-020030- BLEDSOE TN-SEQUATCHIE TN- 636 PM CDT SAT MAY 1 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SEQUATCHIE AND BLEDSOE COUNTIES UNTIL 730 PM CDT... AT 632 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES SOUTH OF SPENCER TO GRUETLI-LAAGER...WHICH WERE MOVING EAST AT 45 MPH. WIND GUSTS UP TO 40 MPH AND DANGEROUS CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THESE STORMS. LOCALLY HEAVY RAINS MAY ALSO OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN! DMG
The Northeast Alabama radar (KHTX), 114 km away, was scanning. The volume nearest the first event began at 00:10 UTC.
2 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
The public reported a funnel cloud 4.5 miles north of Pikeville.
Numerous trees were reported down across the county.
Several trees were reported down across the northern half of the county in the Spring City area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222039, 222041, 222042.